Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 529, NWS Jackson, MS

August 9, 2000Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 9, 2000, 7:05 PM CDT for Hinds County, Mississippi. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 7:05 PM CDT (00:05 UTC)
Expired
Aug 9, 2000, 7:45 PM CDT
In force
40 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hinds County, MS

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:20 PM CDTThunderstorm WindJackson, MSSeveral trees were blown down in the city and caused roof damage to several homes.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1682 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1682 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 100006
SVRJAN
MSC049-100045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
705 PM CDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HINDS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 745 PM CDT

* AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THE LEADING EDGE OF A CLUSTER OF SEVERE THUNDERSTORMS FROM CANTON  
  TO MADISON TO BRANDON. THE STORMS WERE MOVING SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL...
  BE NEAR JACKSON AT 720 PM CDT

THESE STORMS HAVE A HISTORY OF DAMAGING WINDS. GO TO A SAFE PLACE 
NOW AND REMAIN PROTECTED UNTIL THE STORMS HAVE PASSED.

65

LAT...LON 3206 9028 3217 9024 3221 9018 3227 9021
          3241 9007 3241 9020 3217 9049

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:45 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 9, 3:45 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT WED AUG 9 2000

MID LEVEL RIDGE WILL BUILD OVER THE PLAINS THRU THIS WEEKEND
ALLOWING A NORTH TO NORTHWEST FLOW TO DEVELOP ACROSS THE LOWER MS
VALLEY. BOTH THE ETA AND AVN ARE IN GENERAL AGREEMENT WITH THE ETA
TRENDING JUST A LITTLE SLOWER. MODELS CONTINUE TO INDICATE THAT
SIGNIFICANT ENERGY WILL DIVE SOUTHWARD TOWARDS THE FORECAST AREA
THURS NIGHT/FRIDAY GIVEN DIGGING ERN US TROF.

FOR TONIGHT...ON-GOING CONVECTION OVER ERN ZONES WILL PROPAGATE
SLOWLY WESTWARD BEFORE DISSIPATING WITH LOSS OF DAYTIME HEATING.
WILL KEEP SMALL EVENING POPS IN.

FOR THURSDAY INTO FRIDAY...FORECAST GETS A LITTLE MORE INTERESTING AS
MID LEVEL TROFFING AND SFC COLD FRONT BEGIN TO APPROACH AND COMBINE
WITH 2 INCH PRECIPITABLE WATER AIRMASS AND MODERATE INSTABILITY OVER
NE AND ERN ZONES THURS AFTN. TIMING IS STILL SOMEWHAT OF A
QUESTION...BUT ETA/AVN AGREE ON STRONG SOUTHWARD SURGE OF LOW THETAE
AIR INTO A VERY MOIST UNSTABLE ENVIRONMENT. TEMPS BEHIND SURFACE
FRONT WILL NOT BE MUCH COOLER...BUT CONSIDERABLY DRIER. HAVE UPPED
POPS A LITTLE FROM GUIDANCE AND WILL PLACE POPS BASED ON EXPECTED
FRONTAL POSITION...IN NRN ZONES EARLY FRIDAY...TO SRN ZONES FRI
NIGHT.

FRI NIGHT INTO SATURDAY...DRIER AND MORE STABLE AIRMASS TO TAKE HOLD
BEHIND WEAK SFC FRONT WITH PRECIPITABLE WATER VALUES DROPPING TO
AROUND ONE INCH OR LESS. WILL KEEP POPS IN FOR FRI EVNG OVER SRN
ZONES BUT WILL GO DRY EVERYWHERE SATURDAY.

CONCERNING TEMPERATURES...LOW TEMPERATURES THIS MORNING IN LOW TO
MID 70S AND EXPECTED LOW TEMPERATURES THU MORNING IN LOW TO MID 70S
DO NOT MEET ADVISORY CRITERIA AND HAVE OPTED TO DROP HEAT ADVISORY.
HOWEVER...AFTN HEAT INDICES WILL REMAIN VERY HOT AND WILL KEEP
HEADLINES IN ZONES OVER NRN/CNTRL ZONES.

QPF DISCUSSION...LIGHT QPF EXPECTED EARLY THIS EVENING ERN BASINS
WITH CURRENT WIDELY SCATTERED TSTM ACTIVITY. WILL BE DRY UNTIL
TOMORROW AFTN AND EXPECT .25 TO .50 INCH BASIN AVERAGES IN 18Z TO
00Z OVER EAST WITH LESSER AMOUNTS WESTERN BASINS.

IN THE EXTENDED...WITH MODELS TRENDING A LITTLE STRONGER WITH ERN US
TROFFING AND DRY AIR PUSH INTO THE LOWER MS VALLEY...FAIRLY
CONFIDENT THAT SATURDAY WILL BE MAINLY DRY OVER THE FORECAST AREA
WITH ANY TSTM COVERAGE CONFINED SOUTH OF THE AREA. HOWEVER...AN
INCREASE IN DIURNAL CONVECTIVE ACTIVITY...ESPECIALLY OVER SRN/CNTRL
ZONES...APPEARS LIKELY SUNDAY INTO MONDAY GIVEN EXPECTED RETURN FLOW
AND AIRMASS MODIFICATION.

PRELIM NUMBERS...
JAN 073/097 074/096 1325
MEI 074/097 073/096 2435

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43

9

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:02 PM CDTSevere Thunderstorm WarningJANAttala43 min
Aug 10, 2:03 PM CDTSevere Thunderstorm WarningJANLauderdale27 min
Aug 10, 2:20 PM CDTSevere Thunderstorm WarningJANKemper40 min
Aug 10, 3:11 PM CDTSevere Thunderstorm WarningJANKemper49 min
Aug 10, 4:21 PM CDTSevere Thunderstorm WarningJANAttala39 min
Aug 10, 4:46 PM CDTSevere Thunderstorm WarningJANJasper, Jones44 min
Aug 10, 5:11 PM CDTSevere Thunderstorm WarningJANForrest34 min
Aug 10, 5:50 PM CDTSevere Thunderstorm WarningJANForrest40 min
Aug 10, 5:55 PM CDTSevere Thunderstorm WarningJANJones35 min
Aug 10, 6:09 PM CDTSevere Thunderstorm WarningJANCovington, Lamar36 min
Aug 10, 6:19 PM CDTSevere Thunderstorm WarningJANMarion41 min
Aug 10, 6:31 PM CDTSevere Thunderstorm WarningJANJasper44 min
Aug 10, 6:35 PM CDTSevere Thunderstorm WarningJANNeshoba40 min
Aug 10, 6:42 PM CDTSevere Thunderstorm WarningJANWinston33 min
Aug 10, 6:47 PM CDTSevere Thunderstorm WarningJANLawrence43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.